Abstract and Applied Analysis

Abstract and Applied Analysis / 2020 / Article

Research Article | Open Access

Volume 2020 |Article ID 7971038 | https://doi.org/10.1155/2020/7971038

Jincheng Shi, Lianhong Guo, "Continuous Dependence on the Forchheimer Coefficient of the Forchheimer Fluid Interfacing with a Darcy Fluid", Abstract and Applied Analysis, vol. 2020, Article ID 7971038, 8 pages, 2020. https://doi.org/10.1155/2020/7971038

Continuous Dependence on the Forchheimer Coefficient of the Forchheimer Fluid Interfacing with a Darcy Fluid

Academic Editor: Alberto Fiorenza
Received15 May 2020
Accepted23 Jul 2020
Published28 Aug 2020

Abstract

The continuous dependence of the two fluids which interface with each other in a bounded domain is derived. It is first shown how to establish the a priori results for the solutions for the flow in a bounded domain occupied by a viscous fluid in contact with a porous solid. It is also proved that the solution depends continuously on the Forchheimer coefficient.

1. Introduction

In this paper, we study two fluids in one bounded domain when they interface with each other. We want to know what effect they can give to each other. Let an appropriate part of the plane denotes the boundary between a porous medium which occupies a bounded region and a nonlinear viscous fluid which occupies a bounded region . The interface is denoted by . The remaining parts of the boundaries of and are denoted, respectively, by and . We also denote and . We also note that is above the plane and is below the plane .

Let and denote the velocity, temperature, and pressure in and , respectively. The Forchheimer system consists of the partial differential equations (see [1]) where is the gravity force function. The coefficient is a positive constant which is named as the Forchheimer coefficient. The viscosity variation in (1) is accounted for by the term , i.e., we are considering a viscosity like .

The Darcy equations are (see Nield and Bejan [2]) where and are the bounded, simply connected, and star-shaped domains and is a given number satisfying . We impose the following boundary conditions: for prescribed functions and , and denotes the unit outward normal of . We also let be the unit outward normal of . Obviously, on . The initial conditions are written as for prescribed functions , , and . On the interface , the conditions are

The purpose of this paper is to study the continuous dependence on the coefficients of problems (1)–(5). This type of stability is often called structural stability to distinguish it from continuous dependence on the initial data, on the boundary data, or even on the partial differential equation themselves. In continuum mechanics problems, it is necessary to be able to establish continuous dependence on the model; this is discussed in terms of differential equations by Hirsch and Smale [3]. Such stability estimates are fundamental in that one wishes to know if a small change in a coefficient in an equation or boundary data, or a small change in the equations themselves, will lead to a drastic change in the solution. When we study the continuous dependence or convergence, structural stability expresses the changes in the model itself rather than the original data. Many references to work of this nature are discussed in the monograph of Ames and Straughan [4] and the monograph of Straughan [5].

In the area of porous media, there have been many studies of continuous dependence, or structural stability, including those of Scott and Straughan [6, 7], Franchi and Straughan [8], Hoang and Ibragimov [9], Lin and Payne [10, 11], Liu [12, 13], Liu et al. [1416], Scott [6], Scott and Straughan [7], Li [17], Cicho et al. [18], Ma and Liu [19], Ciarletta et al. [20], and Payne et al. [1821]. These results about structural stability mainly focus on one fluid in the domain. But in reality, there are usually two or more fluids in the domain. They can interface with each other. So the study of such type of problems may be interesting and meaningful. It is worth drawing attention to this type of study. Several quantitative results in physical problems were obtained in [2225].

In this paper, we derive an a priori convergence result which compares the solution to the Forchheimer system of partial differential equations with that of the Darcy equations. The purpose of this paper is to study the continuous dependence of a solution to the Forchheimer system to a solution to Darcy equations on the Forchheimer coefficient and the effective viscosity coefficient . Different from [14, 26], there are two nonlinear terms and and there is no Laplace term in (1). So, some Sobolev inequalities do not hold for our problem. This will bring great difficulty. To get our result, we must seek a new method to overcome the difficulty. In the next section, we derive a number of a priori bounds which will be used in establishing the continuous dependence result in Section 3.

2. A Priori Bounds

In this section, we want to drive bounds for the various norms of and .

2.1. Bounds for and

Multiplying with and integrating over , we obtain

Integrating by parts and using Young’s inequality and the arithmetic-geometric mean inequality now lead to where By using the divergence theorem and Equation (2), we get

So, we have

2.2. Bounds for and

Payne et al. [27] have obtained the following result: with and is the maximum temperature on the interface . Similarly, in the , with . However, in the area , the maximum temperature cannot be reached on the interface . Therefore, we observe that where . To derive the bounds for and , we introduce another two functions and which for each satisfy

Then, from the identities we have

So, (20) leads to that

It follows by Lemma 1 that where

Since we have

In computing the bounds for and , we introduce another two functions and which for each satisfy

Then, from the identities it follows from (26) that

From (28), we have where

Upon integration of (29), we have

Inserting (31) into (28), we get

So

The terms as well as may be bounded by boundary data by using a Rellich identity, cf. [6, 7]. Combining (13), (22), (24), and (33), we may have where

After integrating (34), we have

Inserting (36) back into (34), we have the following lemma.

Lemma 1. Let and be the solutions of (1)-(5) with . Then, where

Combining (13) and (34), we can obtain the following lemma.

Lemma 2. Let and be the solutions of (1)-(5) with . Then,

3. Continuous Dependence on the Forchheimer Coefficient

In this section, we want to derive an a priori estimate showing how and depend continuously on the Forchheimer coefficient . Let and be solutions of (1)-(5) with , and and be solutions of (1)-(5) with , respectively. We define

Then, satisfy the following equations and satisfy equations

The boundary conditions are

The initial conditions can be written as

The interface conditions are

We observe for later convenience that may be rearranged as

Our main result is the following theorem.

Theorem 3. Let and be the the classical solutions to the initial-boundary value problem (1)–(5) corresponding to , and and also be the the classical solutions to the initial-boundary value problem (1)–(5) but corresponding to . Then, for any , we have as . The differences of velocities satisfy Furthermore, there is a positive function , given specifically in (58), such that where have been defined in (40) and (41).

Proof. We begin with the identity From (51), it follows that

Using the divergence theorem, we have

We use the Cauchy-Schwarz inequality to have

Using Hölder’s inequality and the A-G mean inequality, we have

We find that the result given in Appendix B of Liu [13] for or for arbitrary positive constant . We use this inequality for with and (2.30), (2.32) in (55) to get for arbitrary We also have

Combining (53), (54), (55), (58), and (59), we obtain

We follow a similar procedure starting from (47) to obtain

We add (60) and (61) to find where

To bound and , we multiply and by and , respectively, and integrate by parts to find or

Combining (62) and (4.26), we find that or where

Thus, after integration, we may derive from (67) the estimate:

Using (65) and (66) and choosing in (69), we have

Inequalities (70) and (71) are a priori bounds demonstrating continuous dependence of the solution on the Forchheimer coefficient .

Data Availability

All data generated or analyzed during this study are included within the article.

Conflicts of Interest

The authors declare that there are no conflicts of interest.

Acknowledgments

This work is supported by the Key Projects of Universities in Guangdong Province (Natural Science) (2019KZDXM042).

References

  1. L. E. Payne, J. C. Song, and B. Straughan, “Continuous dependence and convergence results for Brinkman and Forchheimer models with variable viscosity,” Proceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences, vol. 455, no. 1986, pp. 2173–2190, 1999. View at: Publisher Site | Google Scholar
  2. D. A. Nield and A. Bejan, Convection in Porous Media, Springer-Verlag, New York, NY, USA, 1992. View at: Publisher Site
  3. M. W. Hirsch and S. Smale, Differential Equations, Dynamical Systems, and Linear Algebra, Academic Press, NewYork, 1974.
  4. K. A. Ames and B. Straughan, “Some further improperly posed problems,” Mathematics in Science and Engineering, vol. 194, 1997. View at: Publisher Site | Google Scholar
  5. B. Straughan, “The Energy Method, Stability and Nonlinear Convection,” Applied Mathematical Sciences, vol. 91, 2004. View at: Publisher Site | Google Scholar
  6. N. L. Scott, “Continuous dependence on boundary reaction terms in a porous medium of Darcy type,” Journal of Mathematical Analysis and Applications, vol. 399, no. 2, pp. 667–675, 2013. View at: Publisher Site | Google Scholar
  7. N. L. Scott and B. Straughan, “Continuous dependence on the reaction terms in porous convection with surface reactions,” Quarterly of Applied Mathematics, vol. 71, no. 3, pp. 501–508, 2013. View at: Publisher Site | Google Scholar
  8. F. Franchi and B. Straughan, “Continuous dependence and decay for the Forchheimer equations,” Proceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences, vol. 459, no. 2040, pp. 3195–3202, 2003. View at: Publisher Site | Google Scholar
  9. L. Hoang and A. Ibragimov, “Structural stability of generalized Forchheimer equations for compressible fluids in porous media,” Nonlinearity, vol. 24, no. 1, pp. 1–41, 2011. View at: Publisher Site | Google Scholar
  10. C. Lin and L. E. Payne, “Structural stability for a Brinkman fluid,” Mathematical Methods in the Applied Sciences, vol. 30, no. 5, pp. 567–578, 2007. View at: Publisher Site | Google Scholar
  11. C. Lin and L. E. Payne, “Continuous dependence on the Soret coefficient for double diffusive convection in Darcy flow,” Journal of Mathematical Analysis and Applications, vol. 342, no. 1, pp. 311–325, 2008. View at: Publisher Site | Google Scholar
  12. Y. Liu, “Convergence and continuous dependence for the Brinkman-Forchheimer equations,” Mathematical and Computer Modelling, vol. 49, no. 7-8, pp. 1401–1415, 2009. View at: Publisher Site | Google Scholar
  13. Y. Liu, “Continuous dependence for a thermal convection model with temperature- dependent solubility,” Applied Mathematics and Computation, vol. 308, pp. 18–30, 2017. View at: Publisher Site | Google Scholar
  14. Y. Liu, S. Xiao, and Y. Lin, “Continuous dependence for the Brinkman-Forchheimer fluid interfacing with a Darcy fluid in a bounded domain,” Mathematics and Computers in Simulation, vol. 150, pp. 66–82, 2018. View at: Publisher Site | Google Scholar
  15. Y. Liu, Y. Du, and C. Lin, “Convergence results for Forchheimer's equations for fluid flow in porous media,” Journal of Mathematical Fluid Mechanics, vol. 12, no. 4, pp. 576–593, 2010. View at: Publisher Site | Google Scholar
  16. Y. Liu, Y. Du, and C. Lin, “Convergence and continuous dependence results for the Brinkman equations,” Applied Mathematics and Computation, vol. 215, no. 12, pp. 4443–4455, 2010. View at: Publisher Site | Google Scholar
  17. Y. F. Li, “Convergence results on heat source for 2D viscous primitive equations of ocean dynamics,” Applied Mathematics and Mechanics, vol. 41, pp. 339–352, 2020. View at: Google Scholar
  18. M. Cichoń, B. Straughan, and A. Yantir, “On continuous dependence of solutions of dynamic equations,” Applied Mathematics and Computation, vol. 252, pp. 473–483, 2015. View at: Publisher Site | Google Scholar
  19. H. Ma and B. Liu, “Exact controllability and continuous dependence of fractional neutral integro- differential equations with state-dependent delay,” Acta Mathematica Scientia, vol. 37, no. 1, pp. 235–258, 2017. View at: Publisher Site | Google Scholar
  20. M. Ciarletta, B. Straughan, and V. Tibullo, “Structural stability for a thermal convection model with temperature-dependent solubility,” Nonlinear Analysis: Real World Applications, vol. 22, pp. 34–43, 2015. View at: Publisher Site | Google Scholar
  21. L. E. Payne and B. Straughan, “Convergence and continuous dependence for the Brinkman-Forchheimer equations,” Studies in Applied Mathematics, vol. 102, no. 4, pp. 419–439, 1999. View at: Publisher Site | Google Scholar
  22. Y. Qin and P. N. Kaloni, “Convective instabilities in anisotropic porous media,” Studies in Applied Mathematics, vol. 91, no. 3, pp. 189–204, 1994. View at: Publisher Site | Google Scholar
  23. Y. Qin and P. N. Kaloni, “Creeping flow past a porous spherical shell,” Zeitschrift für Angewandte Mathematik und Mechanik, vol. 73, no. 2, pp. 77–84, 1993. View at: Publisher Site | Google Scholar
  24. F. Franchi and B. Straughan, “Spatial decay estimates and continuous dependence on modelling for an equation from dynamo theory,” Proceedings of the Royal Society A: Mathematical and Physical Sciences, vol. 445, pp. 437–451, 1994. View at: Publisher Site | Google Scholar
  25. C. Lin and L. E. Payne, “Structural stability for the Brinkman equations of flow in double diffusive convection,” Journal of Mathematical Analysis and Applications, vol. 325, no. 2, pp. 1479–1490, 2007. View at: Publisher Site | Google Scholar
  26. L. E. Payne and B. Straughan, “Analysis of the boundary condition at the interface between a viscous fluid and a porous medium and related modelling questions,” Journal de Mathématiques Pures et Appliquées, vol. 77, no. 4, pp. 317–354, 1998. View at: Publisher Site | Google Scholar
  27. L. E. Payne, J. F. Rodrigues, and B. Straughan, “Effect of anisotropic permeability on Darcy's law,” Mathematicsl Methods in the Applied Sciences, vol. 24, no. 6, pp. 427–438, 2001. View at: Publisher Site | Google Scholar

Copyright © 2020 Jincheng Shi and Lianhong Guo. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

 PDF Download Citation Citation
 Download other formatsMore
 Order printed copiesOrder
Views124
Downloads262
Citations

Related articles